Georgia, 2016

Flash Flood and Heavy Rain in Georgia, August 4 to 5, 2016

August 4 to 5, 2016 · NWS FFC · 3 events in 1 county or zone

The atmosphere over north Georgia was unstable and very moist due to precipitable water values approaching two inches. Nearly stationary or slow moving thunderstorms produced heavy rainfall of 3 to 5 inches in less than two hours over the Athens area in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The atmosphere over north Georgia was unstable and very moist due to precipitable water values approaching two inches. Nearly stationary or slow moving thunderstorms produced heavy rainfall of 3 to 5 inches in less than two hours over the Athens area in the evening. This caused localized flash flooding and heavy rain damage in the west and south portions of Athens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 7:52 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 4, 7:52 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
852 PM EDT THU AUG 4 2016

.PREV DISCUSSION... /Issued 248 PM EDT THU AUG 4 2016/

SHORT TERM /Tonight through Friday Night/...
A weak frontal boundary remains draped across central GA this
afternoon. Scattered to numerous showers and thunderstorms have
developed across the CWFA this afternoon...especially in the
vicinity of the old boundary and in areas that were not overrun with
low clouds this morning.

The atmos remains unstable, but not to an extreme and the lapse
rates aloft remain unfavorable. Suspect the main threat will be
locally heavy rainfall. Storms will be slow moving, heavy rainfall
producers...especially since BL winds remain light and PWATs have
crept up to near 2 inches again. Localized flooding when rainfall
amounts approach 3 inches will be possible. Ponding of water in low
lying areas and/or temporary street flooding will definitely be
possible.

Models are progging a little bit more mid level support around
tomorrow as a shortwave drops south out of the TN/OH valleys. This
may lead to a bit more coverage of storms CWFA-wide. PWATS remain
high, especially across east and central GA and range between 1.75
and 2 inches. BL winds are a little higher than todays values, but
still average less than 25 kts. So, the potential for locally heavy
rainfall producing storms remain high in this area. Across northern
GA, drier air may filter in aloft...increasing the gusty wind threat
from any storms that develop.

Do expect a bit more cloud cover around overnight, so have bumped
min temps up a degree or two.

NListemaa

LONG TERM /Saturday through Thursday/...
Mainly only tweaks to the long term based on the latest
guidance. A rather disturbed long term period looks to
continue.

BDL

PREVIOUS DISCUSSION...
Models continue to indicate that Saturday will largely be a day
between major weather systems with deep layer moisture confined to
the north and south of the area. Precipitable water values for the
Atlanta metro will only be on the order of 1.3 to 1.4 inches which
is quite less than the past few days. Still enough over the
extreme se portion of the area to warrant likely pops but
elsewhere including aforementioned metro...will only go low end
chance.

Frontal boundary settles over the area on Sunday and instead of
between weather systems...we will have the squeeze play upon us
with moisture converging over most of the area. PW values increase
to just over 2 inches and with some upper impulses possible across
the northern tier...have gone with high end chance pops.

A chunk of the enhanced moisture that has been over the Carolinas
moves into the area for Monday and marches west to affect west
central GA on Tues. Although mid levels remain relatively warm at
-4C to -5C...plenty of low level CAPE around to allow for high end
chance to low end likely coverage.

This disturbed pattern continues right into Wed and if this
pattern were in the short term I would probably go likely for the
values I am seeing but this fat out will stick to high end chance
for now.

Deese

&&

.AVIATION...
00Z Update...
SHRA/TSRA across the area diminishing as we loose daytime heating.
over all flow across the area is still mainly out of the east but
it will turn back to the NW shortly after sunrise Fri. Wind speeds
will stay 10kt or less. expecting another round of SHRA/TSRA Fri
afternoon so put in a PROB30 from 19z-23z. Ceilings are VFR at the
moment but will see some MVFR and IFR ceilings roll in around
08z-10z then lift and SCT out by 14z-16z. Not expecting any issues
with diminished VSBYs except in and around any convection Fri
afternoon.

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  90  72  95 /  40  40  30  40
Atlanta         74  91  74  94 /  40  40  30  40
Blairsville     68  85  67  88 /  40  50  30  50
Cartersville    73  92  71  93 /  40  30  30  40
Columbus        76  94  75  95 /  30  40  20  40
Gainesville     73  88  72  92 /  40  40  30  40
Macon           75  93  73  96 /  40  50  30  40
Rome            73  94  71  93 /  40  30  20  50
Peachtree City  73  92  71  94 /  40  40  30  40
Vidalia         75  91  74  94 /  50  50  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Aug 4, 4:10 AM EST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 AM EDT THU AUG 4 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
510 AM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW STRONG STORMS ARE POSSIBLE TOWARD THE PEAK OF DAYTIME
HEATING AND INTO THE EARLY EVENING HOURS. GUSTY WINDS UP TO 50
MPH AND FREQUENT LIGHTNING CAN BE EXPECTED WITH ANY STRONG
STORMS.

OF MORE CONCERN TODAY IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
AND MINOR FLOODING CONCERNS. THIS WOULD PRIMARILY BE OVER
NORTHEAST GEORGIA WHERE ABUNDANT MOISTURE AND SLOW MOVEMENTS OF
STORMS WILL LEAD TO ISOLATED HIGH RAINFALL TOTALS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BE STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 4, 5:12 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EDT THU AUG 4 2016

GAZ041-042-042245-
CARROLL GA-HARALSON GA-
612 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL AND HARALSON COUNTIES
UNTIL 645 PM EDT...

AT 611 PM EDT...A STRONG THUNDERSTORM WAS OVER BUCHANAN...MOVING
SOUTHEAST AT 15 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CARROLLTON...BUCHANAN...VILLA
RICA...BREMEN...TEMPLE...TALLAPOOSA...MOUNT ZION...WACO...JOHN
TANNER STATE PARK...FELTON...BOWDON JUNCTION AND ABILENE.

LAT...LON 3390 8526 3390 8522 3391 8521 3391 8519
      3390 8515 3371 8490 3369 8490 3354 8520
      3364 8527 3366 8527 3382 8537
TIME...MOT...LOC 2211Z 319DEG 12KT 3380 8520
Special weather statement, Aug 4, 5:42 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT THU AUG 4 2016

GAZ033-044-045-055-042315-
DEKALB GA-NORTH FULTON GA-SOUTH FULTON GA-CLAYTON GA-
642 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB...NORTH
FULTON...SOUTH FULTON AND NORTHWESTERN CLAYTON COUNTIES UNTIL 715 PM
EDT...

AT 642 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST POINT...OR NEAR
ATLANTA...MOVING SOUTH AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ATLANTA...DECATUR...SANDY SPRINGS...EAST POINT...UNION CITY...FOREST
PARK... RIVERDALE...COLLEGE
PARK...FAIRBURN...MORROW...HAPEVILLE...AVONDALE ESTATES...LAKE
CITY...NORTH ATLANTA...MIDTOWN...DRUID HILLS...NORTH
DECATUR...CHATTAHOOCHEE HILL COUNTRY...GRANT PARK-ZOO ATLANTA AND
HARTSFIELD-JACKSON AIRPORT.

LAT...LON 3364 8472 3366 8466 3369 8465 3368 8464
      3381 8449 3383 8446 3385 8446 3390 8444
      3386 8426 3356 8431 3355 8480
TIME...MOT...LOC 2242Z 018DEG 17KT 3372 8444
Special weather statement, Aug 4, 6:17 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EDT THU AUG 4 2016

GAZ033-034-045-042345-
DEKALB GA-NORTH FULTON GA-GWINNETT GA-
717 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEKALB...NORTH
FULTON AND WESTERN GWINNETT COUNTIES UNTIL 745 PM EDT...

AT 716 PM EDT...A STRONG THUNDERSTORM WAS OVER DORAVILLE...OR 10
MILES NORTH OF DECATUR. THIS STORM WAS NEARLY STATIONARY.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ATLANTA...SANDY
SPRINGS...ROSWELL...ALPHARETTA...DUNWOODY...DULUTH...
LILBURN...CHAMBLEE...NORCROSS...DORAVILLE...CLARKSTON...STONE
MOUNTAIN... BERKELEY LAKE...PINE LAKE...NORTH
ATLANTA...TUCKER...NORTH DRUID HILLS... NORTH DECATUR...MOUNTAIN
PARK AND CHASTAIN MEMORIAL PARK.

LAT...LON 3403 8409 3379 8418 3384 8442 3394 8441
      3396 8439 3397 8439 3398 8438 3399 8438
      3401 8440 3408 8439
TIME...MOT...LOC 2316Z 105DEG 4KT 3392 8429
Special weather statement, Aug 4, 6:23 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
723 PM EDT THU AUG 4 2016

GAZ042-050000-
CARROLL GA-
723 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL COUNTY UNTIL 800
PM EDT...

AT 723 PM EDT...A STRONG THUNDERSTORM WAS NEAR CARROLLTON...MOVING
SOUTHEAST AT 10 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CARROLLTON...BOWDON...MOUNT
ZION...WHITESBURG...ROOPVILLE...LOWELL...BYERS
CROSSROADS...CLEM...TYUS...JOHN TANNER STATE PARK...SEATON LAKE AND
ABILENE.

LAT...LON 3353 8526 3368 8510 3359 8490 3357 8490
      3357 8488 3355 8483 3353 8482 3351 8485
      3349 8486 3348 8490 3344 8494 3346 8498
      3344 8498 3343 8502 3343 8517
TIME...MOT...LOC 2323Z 309DEG 9KT 3354 8510
Special weather statement, Aug 4, 8:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT THU AUG 4 2016

GAZ025-027-036-038-050200-
MADISON GA-OGLETHORPE GA-CLARKE GA-JACKSON GA-
930 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...OGLETHORPE...CLARKE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 1000 PM EDT...

AT 928 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ILA TO 6 MILES SOUTH OF CARLTON...AND MOVING
WEST AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
JEFFERSON...COMMERCE...DANIELSVILLE...LEXINGTON...ATHENS...ARCADE...
NICHOLSON...COMER...WINTERVILLE...CRAWFORD...COLBERT...ARNOLDSVILLE..
.ILA...
CARLTON...HULL...ATHENS-CLARKE COUNTY...WHITEHALL...SMITHONIA...BEECHWOOD
HILLS AND BEAR CREEK RESERVOIR.

LAT...LON 3392 8287 3382 8296 3380 8321 3400 8355
      3404 8357 3404 8360 3408 8368 3421 8342
      3421 8337 3426 8331 3424 8316 3419 8309
      3417 8310 3415 8306 3405 8299 3403 8294
      3401 8293 3399 8284 3395 8279
TIME...MOT...LOC 0128Z 268DEG 5KT 3420 8332 3395 8301
Special weather statement, Aug 4, 9:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1010 PM EDT THU AUG 4 2016

GAZ036-037-050245-
OCONEE GA-CLARKE GA-
1010 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OCONEE AND CLARKE
COUNTIES UNTIL 1045 PM EDT...

AT 1009 PM EDT...A STRONG THUNDERSTORM WAS OVER ATHENS...MOVING WEST
AT 5 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
           REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
           TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
           DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
           STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
           WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
           DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WATKINSVILLE...ATHENS...WINTERVILLE...BOGART...ATHENS-CLARKE
COUNTY... WHITEHALL...BEECHWOOD HILLS...WESTGATE PARK...SANDY CREEK
RECREATION AREA...STATE BOTANICAL GARDEN OF GA...JAMES HOLLAND YOUTH
SPORTS CMPX... BARRETTS MILL...EASTVILLE AND OCONEE HEIGHTS.

LAT...LON 3400 8328 3386 8331 3385 8358 3387 8359
      3388 8358 3388 8360 3393 8359 3398 8351
      3400 8350 3399 8348 3403 8339 3404 8339
      3403 8337 3404 8336
TIME...MOT...LOC 0209Z 099DEG 6KT 3396 8338

The radar

The Atlanta radar (KFFC), 126 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Clarke

When
August 4, 9:15 PM EST to 11:15 PM EST
Where
Clarke County, 1.48 mi W of Athens
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.951, -83.406

The Athens Banner Herald newspaper reported a portion of the flat roof of the AAMCO Transmissions and Total Car Care building off of West Broad Street or 1.8 miles west to southwest of Athens collapsed due to the weight of heavy rain. It was likely due to clogged storm drains on the roof.

Heavy Rain, Clarke

When
August 4, 9:15 PM EST to 11:15 PM EST
Where
Clarke County, 0.83 mi E of Princeton
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.919, -83.386

The Athens Banner Herald newspaper reported a portion of the flat roof of the Showtime Bowling Center building off of Macon Highway or 2.8 miles south to southwest of Athens collapsed due to the weight of heavy rain. It was likely due to clogged storm drains on the roof.

Flash Flood, Clarke

When
August 4, 9:30 PM EST to August 5, 12:30 AM EST
Where
Clarke County, 0.55 mi ENE of Princeton to 0.84 mi E of Princeton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.923, -83.391

The Clarke County Deputy Emergency Manager reported the retention pond off Eaglewood Way or 2.6 miles south to southwest of Athens had overflowed the small dam. The flooding surrounded two quad-townhouse units and was around one foot deep in the parking lot. Around 20 residents were evacuated. The flood waters got into the crawl spaces of the townhouse units and one corner townhouse had water in the first level living space. In less than 90 minutes, the Athens ASOS (KAHN) measured 4.51 inches of rain -- with a storm total of 4.96 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652805, 652809, 652795.